Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Birmingham, AL

April 13, 2022Greene County, Pickens County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 13, 2022, 8:46 PM CDT for Greene County, Pickens County, Sumter County, Alabama. It was in force for 59 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2022, 8:46 PM CDT (01:46 UTC)
Expired
Apr 13, 2022, 9:45 PM CDT
In force
59 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, AL, Pickens County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 114 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 9:18 PM CDTTSTM WND DMG1 Ene Cuba, ALTREE BLOWN DOWN NEAR US 11 AND US 80.
Apr 13, 9:23 PM CDTTSTM WND DMG3 Sw Epes, ALTREE WAS BLOWN DOWN AND BLOCKING THE ROADWAY AT US 11 AND SR 39.
Apr 13, 9:30 PM CDTTSTM WND DMG4 Ne Clinton, ALTREES BLOWN DOWN ON SR 39.
Apr 13, 9:31 PM CDTTSTM WND DMG1 Ssw Eutaw, ALMULTIPLE TREES WERE BLOWN DOWN IN THE BRANCH HEIGHTS COMMUNITY. ONE PERSON IS TRAPPED, APARTMENTS HAVE ROOF DAMAGE AND VEHICLES WERE MOVED.
Apr 13, 9:35 PM CDTTSTM WND DMGUnion, ALTREES WERE BLOWN DOWN IN UNION.
Apr 13, 9:35 PM CDTTORNADO2 Ssw Eutaw, ALNWS METEOROLOGISTS HAVE CONFIRMED VIA DAMAGE SURVEY THAT A RELATIVELY LONG TRACK QLCS TORNADO MOVED THROUGH GREENE AND HALE COUNTIES. THE TORNADO FORMED JUST SOUTHWEST OF THE BRANCH HEIGHTS COMMUNITY ON THE SOUTH SIDE OF EUTAW. IT MOVED NORTHEAST ACROSS JOSEPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 6:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS54 KBMX 140146
SVRBMX
ALC063-107-119-140245-
/O.NEW.KBMX.SV.W.0041.220414T0146Z-220414T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
846 PM CDT Wed Apr 13 2022

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Pickens County in west central Alabama...
  Greene County in west central Alabama...
  Sumter County in west central Alabama...

* Until 945 PM CDT.

* At 845 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Oktoc to near Macon to 8 miles
  northeast of De Kalb to Meridian, moving east at 70 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Demopolis, Livingston, Eutaw, York, Aliceville, Gordo, Reform,
  Carrollton, Pickensville, Cuba, Forkland, Boligee, Union,
  Gainesville, Epes, Ethelsville, Emelle, McMullen, Panola and West
  Greene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3353 8828 3353 8784 3302 8783 3302 8771
      3299 8771 3286 8783 3280 8782 3276 8787
      3275 8781 3271 8783 3265 8774 3262 8781
      3259 8774 3252 8782 3254 8782 3243 8804
      3238 8804 3231 8794 3231 8842
TIME...MOT...LOC 0145Z 260DEG 60KT 3324 8872 3306 8861 3288 8859 3236
8873

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

40/Sizemore
1 follow-up statement
949 
WWUS54 KBMX 140205
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
905 PM CDT Wed Apr 13 2022

ALC063-107-119-140245-
/O.CON.KBMX.SV.W.0041.000000T0000Z-220414T0245Z/
Pickens AL-Greene AL-Sumter AL-
905 PM CDT Wed Apr 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR PICKENS...GREENE AND SUMTER COUNTIES...

At 905 PM CDT, severe thunderstorms were located along a line
extending from near Deerbrook to near Prairie Point to near Panola to
Kewanee, moving east at 55 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Demopolis, Livingston, Eutaw, York, Aliceville, Gordo, Reform,
Carrollton, Pickensville, Cuba, Forkland, Boligee, Union,
Gainesville, Epes, Ethelsville, Emelle, McMullen, Panola and West
Greene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3353 8828 3353 8784 3302 8783 3302 8771
      3299 8771 3286 8783 3280 8782 3276 8787
      3275 8781 3271 8783 3265 8774 3262 8781
      3259 8774 3252 8782 3254 8782 3243 8804
      3238 8804 3231 8794 3231 8842
TIME...MOT...LOC 0205Z 254DEG 48KT 3330 8844 3312 8833 3294 8831 3242
8845

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 7:03 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 13, 7:03 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
703 PM CDT Wed Apr 13 2022

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0624 PM CDT Wed Apr 13 2022/

Mesoscale Update.

Latest RAP/LAPS data shows a warm sector established across the Deep
South with a 30-45 kt southerly low-level jet. Dewpoints in the 60s
reside across the area, along with modest mid-level lapse rates,
generally 7-7.5 C/km (our 18z RAOB indicated a healthy EML). This
has fostered MLCAPE of 500-1,000 J/kg, mainly along and west of I-
65, where we've seen mostly sunny skies and afternoon warmth.
Instability further increases across MS where better BL moisture
resides along and ahead of the incoming MCS, dewpoints here are in
the mid to upper 60s, increasing MLCAPE to 1,500-2,000 J/kg. Deep
convection is ongoing in this region with line-embedded bowing
segments, and semi-discrete supercells ahead of the MCS which are
near the I-55 corridor now. Satellite imagery depicts several
embedded updrafts that periodically strengthen, with some recent
overshooting tops approaching -80 C (~50,000 ft). These stronger
storms are capable of all convective hazards. Furthermore, a more
prominent bowing segment is moving quickly east across northern MS
where recent ASOS measurements indicated 60 & 61 kt wind gusts. This
bowing segment could enter northwest AL around 7 PM, but may stay
just north of Marion and Winston Counties.

However, additional thunderstorms reside farther south, and we
expect this cluster of convection to enter our CWA in the 7 PM to
8 PM timeframe. Moisture and instability will build from the west,
along and ahead of these storms. Kinematics support of our severe
weather concerns - RAP mesoanalysis indicates eff. bulk shear
approaching 40 kts near the AL/MS state line. Recent KDGX/KGWX
derived hodographs show favorable low-level shear, with ~300
m2/s2 0-1 km SRH. However, these same hodographs also show some
weakening in mid-level flow, which could explain some of the
erratic convective behavior of the cells ahead of the MCS. Waning
instability is expected after sunset, which could limit severe
potential in our area. Thus, it's unclear if these storms will be
able to maintain an organized and robust nature/behavior over the
next few hours, especially as they approach I-65. Nonetheless,
we'll be closely monitoring the thunderstorms as they continue to
near the Central AL forecast area in the next couple of hours.
Instability and wind shear suggest the MCS will be able to
maintain decent strength as it enters AL. Damaging wind gusts and
hail look the most likely, though tornadoes are also possible in
strongest/most organized storms. Areas along and west of I-65
maintain the best overall chance of severe weather over the next
several hours.

40/Sizemore

Previous short-term discussion:
/Updated at 0125 PM CDT Wed Apr 13 2022/

Tomorrow.

With the severe threat ending early tomorrow morning, the cold front
will move southeast of the area, and winds will become north-
northwesterly. For the most part, this will set up comfortable
conditions for a majority of the day with clouds clearing across
our northwest half. Some light scattered showers may linger south
of I-85 through the afternoon. Expect temperatures to warm into
the mid 70s with decreasing humidity.

86

.LONG TERM...
/Updated at 0207 PM CDT Wed Apr 13 2022/

Friday through Tuesday.

A surface high will shift east of Alabama on Friday and surface
winds will become southerly in the afternoon. This will allow
temperatures to warm into the lower 80s in many locations.
Scattered showers and thunderstorms will develop Friday night as
a warm front lifts northward across Alabama. The storms are expected
to remain below severe limits due to stable conditions in the low
levels of the air mass. Unsettled weather expected over the weekend
due to northwest upper flow. Several upper level impulses will
track along the northwest flow and trigger scattered to numerous
showers and thunderstorms. Models indicate there may be enough
instability south of I-20 Saturday afternoon for the possibility
of some stronger storms. A drying trend Monday afternoon and
Monday night as the main short wave trof pushes east of Alabama.

58/rose

Previous long-term discussion:
/Updated at 0347 AM CDT Wed Apr 13 2022/

Friday through Tuesday.

The frontal boundary remains to our south through most of the day on
Friday, but does slowly start lifting northward. This could lead to
some isolated showers and thunderstorms across the southernmost
counties by Friday afternoon. Rain/thunderstorm chances continue to
increase Friday night into Saturday with several rounds of precip
expected over Easter weekend and into Monday. This is due to the
stalled frontal boundary remaining draped across the area under
generally zonal flow aloft. A couple of shortwave impulses move
along the boundary over the weekend. Timing remains a little
uncertain with each wave, so overall rain chances remain capped
around 40-50%. This will likely increase in coming days as we get a
better handle on the timing for each impulse.

As we begin next week, a slightly deeper shortwave trough is
expected to slide through, developing a weak low pressure system
somewhere along the Gulf States. This will push the stalled boundary
south of our area by Monday evening into Tuesday, ending any
significant rain/storm chances. Right now, this Monday system
remains on the weaker side, which limits any northward progression
of a quality warm sector, so we really don't see much instability
across Central AL ahead of the low pressure system. Because of this,
the severe potential appears to be limited at this time.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A large area of showers and thunderstorms was located over
central and eastern Mississippi and moving quickly our way. It
appears that the storms will start affecting TCL/BHM/EET in the
1-4z time frame and the others between 3-7z. Will keep the
mention of thunder in the forecast for around 6hrs as the area of
lightning activity is rather broad. Ceilings generally go down to
MVFR as this convective activity moves in. There will be a brief
period of IFR just before the front moves in. Winds will start off
southerly at 10-20kts , with a few higher gusts mainly north and
west. The winds veer to the west and then northwest after the
front and ceilings should rise to MVFR through the morning hours
with decreasing cloudiness from west to east at least by
afternoon.

75

&&

.FIRE WEATHER...

20ft winds will remain from the south at 7-12 mph this evening with
gusts to 20 mph. Rain chances will increase later tonight as a
line of strong thunderstorms moves from northwest to southeast
across the area. The rain should exit the southeast counties early
Thursday morning. 20ft winds will become north at 5-7 mph on
Thursday behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  72  44  79  54 /  90  20   0  10  40
Anniston    59  74  47  79  57 /  90  30  10  10  40
Birmingham  56  73  48  80  59 /  90  20   0  10  40
Tuscaloosa  56  75  48  81  60 / 100  10   0  10  50
Calera      59  75  50  80  61 /  90  30   0  10  40
Auburn      62  74  53  79  59 /  80  70  10  10  40
Montgomery  63  77  52  82  61 /  90  60  10  20  40
Troy        63  76  53  81  60 /  80  70  10  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 1 AM CDT Thursday for the following
counties: Fayette...Lamar...Marion...Pickens...Tuscaloosa...
Walker...Winston.

&&
Hazardous weather outlook, Apr 13, 12:52 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1252 PM CDT Wed Apr 13 2022

ALZ011>015-017>050-142100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1252 PM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible tonight across all of
Central Alabama. Threats include damaging wind gusts, tornadoes, and
large hail.

A wind advisory is in effect for the northwest counties through the
evening hours. Brisk south winds 15 to 25 mph with gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:49 PM CDTSpecial Weather StatementBMXLamar, Marion41 min
Apr 13, 9:31 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Winston44 min
Apr 13, 9:33 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXGreene, Hale, Marengo, Pickens, Sumter, Tuscaloosa57 min
Apr 13, 9:39 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXMarengo54 min
Apr 13, 9:47 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston43 min
Apr 13, 9:59 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXBibb, Perry61 min
Apr 13, 10:12 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXDallas63 min
Apr 13, 10:15 PM CDTTornado Warning Tornado observedBMXBibb, Hale, Tuscaloosa19 min
Apr 13, 10:21 PM CDTSpecial Weather StatementBMXWalker, Winston54 min
Apr 13, 10:28 PM CDTTornado WarningBMXTuscaloosa26 min
Apr 13, 10:29 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker46 min
Apr 13, 10:34 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Lowndes71 min
Apr 13, 11:08 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker32 min
Apr 13, 11:36 PM CDTSpecial Weather StatementBMXElmore, Montgomery39 min
Apr 13, 11:41 PM CDTSpecial Weather StatementBMXJefferson34 min
Apr 14, 12:12 AM CDTSpecial Weather StatementBMXBullock, Macon48 min
Apr 14, 12:19 AM CDTSpecial Weather StatementBMXPike41 min
Apr 14, 12:47 AM CDTSpecial Weather StatementBMXBarbour, Bullock, Lee, Russell58 min
Apr 14, 1:07 AM CDTWind AdvisoryBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.